Medications to Avoid 1 Week Before and After Breast Augmentation?
- Asked by Rita_ in San Francisco
- 4 years ago
I'm currently using the following medicines. Do I need to stop using them 1 week before/after breast augmentation?
(1) Latisse (bimatoprost ophthalmic solution 0.03%) that I apply on my eyelids
(2) Triple Antibiotic Ointment that I apply on two wounds on my ankles (bacitracin zinc, neomycin, & polymyxin-B ointment)
(3) Acne cream that I apply on my face.
Currently, I have many inflammatory acnes on face that are red and swollen with pus. I also have 2 wounds on my ankle ~size of a quarter. Will it increase likelihood of surgery infection or capsular contracture? Is there anything I should do to prevent complication?
Capsulrar Contracture Causes
Your questions relevant to capsular contracture are too advanced for plastic surgeons of our time. At least at the Dallas Plastic Surgery Institute, we uniformly don't truly know the cause of capsular contracture. All of us have done quite a bit of research on the topic in our own institutions all over the country. One of the theories is infectious and another is immunologic and not of infectious origin. There´s no iron clad proof for or against any claim that either of these theories is accurate. We've been dosing cosmetic operations for years with and without implants even though there´s no proof that it actually helps. In fact, most of us have convinced ourselves that "it can't hurt" when in fact we may be fostering resistance to the good drugs we're using as "preventative".
That being said, in your particular case, if you have acne with open wounds and pustules on your face, then I´d suggest that you take your acne medication until as clear as possible (it sounds like this isn´t even an issue for your case) and wash your hands before and after removing any dressings from your surgery. This is one of the main reasons I use skin glue for my postoperative patients. The glue, although a bit pricey, is worth it to my expenses because it keeps the incision as sterile as it was at the time of surgery, which is when I placed it on your incision. There´s no opportunity to apply antibiotic ointment, but I´ve found that certain incisions do quite well without any form of unsterile intervention such as applying ointment with nonsterile gloves.
Getting back to your case, I've done breast augmentations on patients with acne of various sorts, including cystic and they do not correlate with a higher incidence of capsular contracture. I would rather not do the surgery if you have multiple open wounds as a general principle but since you didn't mention this to be the case I'll assume it isn't. You'll be interested to know that certain anti asthmatic agents have been informally associated with improvement in contracture tightness (suggesting that the inflammatory immunogenic mediators are the cause of it, not infection). I think if you read this you may find yourself a bit more comfortable with proceeding with surgery. Remember that unless your board certified plastic surgeon says otherwise, since he's the only one seeing how bad the acne or your ankle incisions are, it is probably ok to proceed.
Medications to Avoid For Breast Augmentation
The medications you have listed are ok before and after surgery. But what concerns me most is what you describe as wounds on your ankles. I would want to know what they are from and how long you have had them, who is treating them and are they healing.
I generally would not place implants in a patient who has an open wound. It is not worth the risk and I would recommend you wait until the ankle wounds are closed.
Breast augmentation and chance of developing capsular contracture
Breast Augmentation is an ELECTIVE Surgery (you choose WHEN to do it (IE next Tuesday). It is not EMERGENT like a stab wound or ruptured appendix). It is COSMETIC (it is not necessary -- it is done to improve your appearance -- not your function). As such, the intolerance threshold for potential complications, in my opinion, should be very low. We should seek to make sure as much as we can that we reduce or eliminate known risks for a surgery that is NOT needed.
Capsular Contracture, bad scarring around implants, is KNOWN to be caused by multiple factors including: blood in the breast pocket, foreign bodies (glove powder, gauze fibers, small fibers from surgical gowns etc) in the pocket and infection. Infection can occur at the time of surgery - from germs who live on the skin coming in contact with the implant OR later on from germs in your blood stream "seeding" the implant forming a "BIOFILM" and causing a low grade infection followed by scar.
When you speak with orthopedic surgeons who do a lot of joints, most will NOT place a joint for fear of infections in anyone with an open wound. (I operated on a man with horrible knees whose orthopod would not do his knee replacement until I removed a scalp melanoma AND the wound was healed. The surgeon was fearful that a failed attempt at removal of that cancer would leave an open wound which MAY lead to infection of his joint.).
In your case, to quote that Great American - Clint Eastwood "How Lucky do YOU Feel?" You have open wounds and facial pustules. Does this mean that you would absolutely have capsular contractures if you had a breast augmentation now? Of course not. BUT -- is your risk of developing capsular contractures the same as someone who does NOT have open wounds and facial pustules? Of course not. You risk is higher.
PS Depending on WHAT the acne cream is -- I have no problems with your medications
Recent Breast Augmentation Reviews
Breast Augmentation Photos
Medications to stop prior to breast surgery
There are no absolutes here. Cystic acne is not the same as cellulitis. However, there are some vague and anecdotal reports of capsular contracture following even tattoo sesssions. Even if your acne is controlled peri-ioperatively, it is likely that you will have ongoing eruptions. To the best of my knowledge, acne and capsular contracture are not related. The medications you have described are reasonable to continue but you should verify with your plastic surgeon
Web reference: http://www.bodysculptor.com/
Breast augmentation medicines to avoid
I prefer that patients avoid all sorts of blood thinning medications like aspirin and NSAID's. If you have bad acne that is active, or open wounds on your legs, you may want to consider holding off your surgery until everything heals.
Some medications should be avoided before breast augmentation
Breast augmentation is a safe procedure for any healthy individual, though prescription medications are not a problem, all should be reviewed with your surgeon well before an augmentation procedure. Bleeding is a concern, and therefore we ask all patients to stop taking any aspirin or aspirin containing medications two weeks before. This also includes NSAID's or non steroidal anti-inflammatory medication such as Advil and Alieve which should be stopped as well. Finally we review vitamins and supplementals and request patients stop:
- St. John's wort
- Fish oils
- Vitamin E
Those that believe in vitamins can take the equivalent of a 'one a day' women's daily vitamin. Think of it as pregnancy, a simple vitamin, and Tylenol if need two week before and you should be ready when the day comes.
Best of luck!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.